Disulfiram (Antabuse) Update: Peripheral Neuropathy

Bad news:  I have to discontinue antabuse treatment.  I’m writing about it on the blog just in case it may be helpful to some worried person googling their side effects on the internet.  I’ve also posted my experience on two of the big drug review websites.

I took 250 mg antabuse for 99 days.  The only side effects were mild headache and a bad metallic taste in my mouth, both of which stopped after about two weeks as my body adjusted to the medication.  Then it was smooth sailing until this week.  I fully intended to take this drug indefinitely as long as my liver stayed healthy.  I like it.  It works for me.  It provides me with a nice fluffy comforting security blanket.  I feel like I might as well be living in a world without ethyl alcohol.

Well, this week I noticed that my lower legs were feeling a somewhat numb below the shin and above my ankle.  I had no idea what it could be, as I’ve never experienced anything like it before.  I’d been writing at my computer for about five hours straight that day, so I figured that maybe it was a circulation issue (?) and I am already starting to get old and decrepit (?).  I went out to get some exercise.

It did not go away and sleeping on it didn’t help.  After a few days, I thought maybe it was something like my carpal tunnel syndrome, only in my legs.  But I’m not typing and using a mouse with my legs and feet, right?

I started researching more about the side effects of antabuse online.  Among the user reviews at webmd (read em and weep.  There but for the grace of God go I…), I found a review by a woman who started feeling numbness in her feet, which eventually spread up her limbs and through her body.  Her symptoms started approx. 90 days after beginning treatment.  Her physician diagnosed her with neuropathy from the antabuse.

Fuck my life.  I made an appointment with my doctor, and, yes, that’s what has happened to me.   Neuropathy is an uncommon but known side effect.   Most people don’t experience it, but I do, and it’s just my bad luck.  🙁 🙁 🙁 🙁 🙁   I’m sitting here now with this weird numb feeling on parts of my legs.  It’s been 6 days now.  It’s not terrible and I don’t even notice it unless I’m paying attention, but it’s there, all right.

I have to stop taking the pills immediately.  The good news is that I reported the symptoms very quickly and the doctor says the nerve damage will probably reverse itself.

I still have access to the medical literature through the university, so spent a few hours studying the research.  This is from an abstract of an article that’s not behind a paywall:

“Disulfiram (Antabuse) can produce neuropathy in daily doses of less than the usually recommended 500 mg. The four recent cases reported in this paper emphasize the need for greater recognition of this condition. Nerve biopsies showed axonal degeneration…Disulfiram neuropathy occurs after a variable latent period (mean 5 to 6 months) and progresses steadily. Slow improvement may occur when the drug’s use is stopped; often there is complete recovery eventually.” *

Neuropathy is serious shit.  If you’re on antabuse and you experience numbness or pins and needles in your legs or hands, get it checked out right away.  Don’t wait.  Some of these poor cases in the articles didn’t seek medical attention until the symptoms were crippling them.

Now what…?  I guess I’ll try Naltrexone.  It’s a completely different type of medication.  The counselor running the therapy classes I attend reports very high patient satisfaction rates.  A pharmacist I know also recommends it.

If anyone reading this has any experience with it, one way or another, please leave a comment or send me an email: piecesofmargo@gmail.com

 

* Watson C.P., Ashby P., and Bilbao J.M. (1980)  “Disulfiram Neuropathy” Canadian Medical Association Journal  Jul 19; 123(2): 123-126